Iowa, 2015

Funnel Cloud in Iowa, August 7, 2015

August 7, 2015 · NWS DVN · 1 event in 1 county or zone

A weak frontal boundary sagging southward across eastern Iowa produced a couple rounds of scattered showers. One of these showers produced a brief funnel cloud near Wapello in Louisa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A weak frontal boundary sagging southward across eastern Iowa produced a couple rounds of scattered showers. One of these showers produced a brief funnel cloud near Wapello in Louisa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 7, 5:43 PM CST, 2 minutes earlier.

Area forecast discussion, Aug 7, 5:43 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 PM CDT FRI AUG 7 2015

.SYNOPSIS...
ISSUED AT 242 PM CDT FRI AUG 7 2015

THE WEAK TAIL OF A SHORT WAVE TROUGH MOVING ACROSS MN AND WI SET
OFF A FEW SPRINKLES ALONG AND NORTH OF HIGHWAY 30 THIS MORNING AND
EARLY AFTERNOON...AND IS RESPONSIBLE FOR CAUSING THE CURRENT
WIDESPREAD CLOUDINESS. BUT MUCAPES SOUNDINGS INDICATE DRY AIR
ALOFT IS SUFFICIENT TO HELP INHIBIT ADDITIONAL STORM DEVELOPMENT
DESPITE ADEQUATE CAPE IN MOST OF THE CWA. A WEAK BOUNDARY WHICH IS
ESSENTIALLY ONLY A WIND SHIFT IS PUSHING INTO THE WESTERN PART OF
THE CWA...BUT AT THIS POINT HAS NOT KICKED OFF ANY STORMS.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 242 PM CDT FRI AUG 7 2015

CONVECTIVE MODELS HINT AT A FEW SHOWERS POPPING UP IN THE NEXT FEW
HOURS ALONG AND NEAR THE WIND SHIFT BOUNDARY...BUT HAVE PLAYED
THIS DOWN KEEPING POPS THIS EVENING IN THE ISOLATED CATEGORY AROUND
10 PERCENT IN GENERAL. OVERNIGHT WE SHOULD SEE CLEARING AND
PLEASANT SUMMERTIME LOW TEMPS IN THE 60S.

THE DAYTIME HOURS SATURDAY SHOULD BE GENERALLY DRY WITH ONLY A
SMALL CHANCE OF STORMS PRIOR TO THE MORE SIGNIFICANT POTENTIAL
OVERNIGHT. PLEASANT TEMPS ARE AGAIN EXPECTED WITH HIGHS MAINLY IN
THE LOWER TO MID 80S.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 242 PM CDT FRI AUG 7 2015

INTERNALLY...ALL MODELS ARE POINTING TO A THUNDERSTORM COMPLEX
AFFECTING THE AREA LATE SATURDAY NIGHT AND INTO SUNDAY MORNING. THE
WHEN AND WHERE ARE DEPENDENT UPON WHAT HAPPENS IN THE PLAINS 24
HOURS EARLIER. CONCEPTUALLY HOWEVER...INITIATION OF THE THUNDERSTORM
COMPLEX LOOKS TO BE IN SOUTHWEST IOWA JUST SOUTH OR SOUTHEAST OF
KOMA. ONCE DEVELOPED...THIS COMPLEX WOULD THEN MOVE EAST OR POSSIBLY
JUST SOUTH OF EAST LATE SATURDAY NIGHT/SUNDAY MORNING.

AS SUCH...AREAS SOUTH OF I-80 HAVE THE BEST CHANCE OF SEEING RAIN
WITH AREAS SOUTH OF AN KOOA TO KC75 HAVING EVEN BETTER CHANCES.
MOISTURE SURGES INTO THE AREA LATE SATURDAY NIGHT AND THE FORCING IN
SOME MODELS BECOMES VERY STRONG. THUS THERE WILL BE A THREAT OF
HEAVY RAIN LATE SATURDAY NIGHT AND INTO SUNDAY MORNING.
ADDITIONALLY... ALTHOUGH WEAK...THERE ARE SIGNALS STARTING TO APPEAR
IN THE MODELS SUGGESTING STORMS MAY DEVELOP AND MOVE REPEATEDLY OVER
THE SAME AREAS WHICH COULD RESULT IN EXCESSIVE RAINFALL.

THE AREA THAT IS CONCEPTUALLY UNDER THREAT FOR HEAVY RAIN HAS HAD
TIME TO DRY OUT SO THE GROUND WOULD BE ABLE TO TAKE SOME RAIN
WITHOUT ANY PROBLEMS.

THE THUNDERSTORM COMPLEX WILL EXIT THE AREA SUNDAY MORNING.
BOUNDARIES LEFT OVER FROM THE COMPLEX WILL DICTATE THE DEVELOPMENT
OF DIURNALLY DRIVEN CONVECTION IN THE AFTERNOON. HIGH TEMPERATURES
SUNDAY ARE A CONCERN. IF ENOUGH COLD AIR IS DRAWN DOWN FROM ALOFT BY
THE STORM COMPLEX...THE PROJECTED HIGH TEMPERATURES ON SUNDAY COULD
BE 3 TO 5 DEGREES TOO WARM.

CONVECTION THAT DEVELOPS SUNDAY AFTERNOON WILL LINGER INTO THE
EVENING HOURS AND THEN DISSIPATE. DRY CONDITIONS LOOK TO BE ON TAP
LATE SUNDAY NIGHT AS HIGH PRESSURE BEGINS BUILDING INTO THE MIDWEST.

ON MONDAY...A WEAK UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA.
THE FLOW ALOFT IS FROM THE NORTHWEST SO MOISTURE WILL BE VERY
LIMITED. ALTHOUGH DOUBTFUL...IF DAYTIME HEATING IS STRONG ENOUGH
SOME ISOLATED SHOWERS AND POSSIBLY A THUNDERSTORM MAY DEVELOP DURING
THE AFTERNOON.

MONDAY NIGHT ON...

THE FLOW PATTERN ALOFT CHANGES OVER THE WEEKEND WITH NORTHWEST FLOW
OVER THE MIDWEST AS AN UPPER LOW DEVELOPS OVER THE EASTERN GREAT
LAKES. COOL CANADIAN HIGH PRESSURE WILL SETTLE ACROSS THE AREA AND
REMAIN FOR MUCH OF THE WEEK.

AS SUCH THE MODEL CONSENSUS HAS DRY CONDITIONS FROM MONDAY NIGHT
THROUGH WEDNESDAY NIGHT. TEMPERATURES WILL AVERAGE BELOW NORMAL.

THURSDAY AND FRIDAY THE CANADIAN HIGH MOVES TOWARD THE EAST COAST
ALLOWING WARMER AIR AND MOISTURE BACK INTO THE AREA. THERE ARE
DISAGREEMENTS AMONG THE MODELS AS TO HOW QUICKLY THE HIGH WILL MOVE
TO THE EAST COAST. AS SUCH THE MODEL CONSENSUS HAS SLIGHT CHANCE
POPS FOR PARTS OF THE AREA FROM THURSDAY THROUGH FRIDAY.
TEMPERATURES SHOULD BE CLOSE TO NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 625 PM CDT FRI AUG 7 2015

AT THE VERY FIRST FEW MINUTES OF THE PERIOD THERE REMAINS A
VICINITY THREAT OF AN ISOLATED SHOWER...POSSIBLY A THUNDERSTORM
NEAR MLI AND BRL...AS A WEAK COLD FRONT SWEEPS EASTWARD. AFTER
01Z...THE FRONT...AND THE WIND SWITCH FROM SOUTHWEST TO WEST
NORTHWEST. THE WINDS BEHIND THE FRONT WILL RAPIDLY DECREASE TO
LIGHT AND VARIABLE...AS SKIES REMAIN CLEAR OVERNIGHT. SOME SHALLOW
FOG IS POSSIBLE...AND STILL IS BEING CONSIDERED FOR FUTURE
ISSUANCES. ONE REASON FOR NOT INCLUDING THIS IS THE SHALLOW NATURE
OF THE MOISTURE...WHICH MAY RESULT IN HEAVY DEW VERSUS FOG.

LATER...SATURDAY EVENING...THUNDERSTORMS WILL APPROACH FROM
CENTRAL IOWA. PRIOR TO THIS...MID CLOUDS WILL BE ON THE INCREASE
SATURDAY MORNING...WITH SOME HIGH BASED SHOWERS POSSIBLE. THAT
WILL BE CONSIDERED TO BE INCLUDED ON THE NEXT ISSUANCE AS WELL.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...WOLF
SHORT TERM...WOLF
LONG TERM...08
AVIATION...ERVIN
Hazardous weather outlook, Aug 7, 3:03 AM CST, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
403 AM CDT FRI AUG 7 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
403 AM CDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE...ESPECIALLY THIS
AFTERNOON AND EARLY EVENING IN THE COUNTIES ALONG AND EAST OF THE
MISSISSIPPI RIVER. THE ACTIVITY IS NOT FORECAST TO BECOME
WIDESPREAD.

THE MAIN HAZARDS ASSOCIATED WITH ANY STORMS THAT FORM ARE LIGHTNING
STRIKES AND LOCALIZED/BRIEF STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY AND SATURDAY NIGHT...THERE IS A CHANCE OF THUNDERSTORMS
ACROSS THE ENTIRE OUTLOOK AREA. SOME OF THESE STORMS MAY BE SEVERE
WITH LARGE HAIL...DAMAGING WIND AND HEAVY RAINFALL...ESPECIALLY LATE
SATURDAY AFTERNOON AND SATURDAY EVENING. THE STORM PREDICTION CENTER
HAS A SLIGHT RISK OVER THE OUTLOOK AREA ROUGHLY SOUTH OF A LINE FROM
BELLE PLAINE IOWA TO GALVA ILLINOIS.

SUNDAY...THUNDERSTORMS ARE POSSIBLE ESPECIALLY IN THE MORNING HOURS
OVER FAR EASTERN IOWA AND NORTHWEST ILLINOIS. THE POTENTIAL FOR
SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

UTTECH/SHEETS

The radar

The Quad Cities radar (KDVN), 70 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Louisa

When
August 7, 5:45 PM CST
Where
Louisa County, 0.52 mi E of Wapello
Reported by
Broadcast Media
Coordinates
41.180, -91.190

Local media forwarded a viewer report and photo of a funnel cloud near Wapello. The funnel did not show any sign of approaching the ground.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599907.